Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 293, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2002, 8:06 PM CDT for Lancaster County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- Aug 19, 2002, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS53 KOAX 200106 SVROMA NEC109-200200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 806 PM CDT MON AUG 19 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF LINCOLN * UNTIL 900 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 11 MILES WEST OF LINCOLN... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINCOLN AROUND 825 PM CDT WAVERLY AROUND 845 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4093 9686 4074 9683 4070 9648 4099 9649 SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:35 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 19, 2:35 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT MON AUG 19 2002 MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER WITH TSTMS LATE TNGT IN THE SRN ZONES...SPREADING NORTH THROUGH THE AREA ON TUE. SFC ANLYS EARLY THIS AFTN SHOWED FNT STALLED OVER KS AND MO...WITH DEWPOINTS IN THE 70S TO THE S OF BOUNDARY. HIGH PRES RIDGE WILL MOVE EWD...AND PRESSURES WILL FALL OVER THE WRN HIGH PLAINS...HELPING LIFT FNT NWD. ISENTROPIC LIFT SHOULD BE STRONG ENOUGH TO GENERATE PCPN AT LEAST IN SERN NE. HAVE HIGHEST POPS ...40 PERCENT...ALONG KS BORDER. EXPECT LOWS TNGT TO VERY FROM MID 50S NRN ZONES TO LOWER AND MID 60S IN THE S. TEMPS SHOULD BE RISING LATE TNGT WITH CLOUDS INCREASING. ON TUE...BUMPED UP POPS TO LIKELY IN SERN HALF OF AREA AND TO 50 PERCENT IN THE N. SHEAR STRONG ENOUGH TO SUPPORT SUPERCELLS IF BASES ARE LOW ENOUGH. STORMS IN THE MORNING LIKELY TO BE ELEVATED...WITH HAIL THE MAIN THREAT. WARMER AIR WILL TRY TO WORK ITS WAY IN...ESPECIALLY SRN ZONES AND HAVE CONTINUED THE TREND ABOVE NGM MOS FOR HIGHS TUE AFTN. THIS DEPENDANT ON AT LEAST SOME BREAKS IN THE CLOUD COVER. FNT REMAINS IN THE AREA OR CLOSE TO THE AREA INTO LATE WEEK...AND PATTERN LOOKS RATHER UNSETTLED. HEIGHT FALLS OVER THE WRN U.S. WILL KEEP OUR AREA IN SWLY FLOW AT 500 MB...AND MODELS CONTINUE TO SHOW QUITE A BIT OF MOISTURE AT TIMES AROUND THE 700 MB LEVEL. SO...KEPT AT LEAST SLGT CHANCE IN FOR WED-FRI. BELIEVE QPF FROM AVN IS A BIT OVERDONE THU NGT...BUT DID GO WITH 50 PERCENT POPS OVER NERN NE. BOUNDARY SHOULD PUSH SEWD AS A CDFNT ON FRI...WITH HIGH PRES BUILDING INTO MT. LEFT SAT-MON PERIOD DRY FOR NOW. FIRST DRAFT OF THE WORK ZFP WAS SENT EARLIER. .OMA...NONE. MILLER
In the hours before
Special weather statement, Aug 19, 2:20 PM CDT, 5 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT MON AUG 19 2002 STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED TODAY OR TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. HIGH PRESSURE EXTENDING FROM MINNESOTA INTO EASTERN NEBRASKA WILL MOVE EAST THE NEXT 24 HOURS. A FRONTAL BOUNDARY OVER KANSAS AND MISSOURI IS EXPECTED TO START LIFTING NORTH. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT AS MOIST AND UNSTABLE AIR IS LIFTED OVER THE FRONT. SOME STORMS COULD APPROACH SEVERE LIMITS IN THE SOUTHERN PART OF SOUTHEAST NEBRASKA LATE TONIGHT. THIS FRONT WILL CONTINUE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA ON TUESDAY. THERE WILL BE A GOOD CHANCE OF STORMS ACROSS THE AREA...AND SOME COULD BE SEVERE. THE BEST BET FOR SEVERE STORMS TUESDAY IS ALONG AND NORTH OF A LINE FROM ABOUT SEWARD NEBRASKA TO CLARINDA IOWA. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN HAZARDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MILLER
Special weather statement, Aug 19, 5:54 PM CDT, 2 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 554 PM CDT MON AUG 19 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN SOUTHEAST NEBRASKA. A LOW LEVEL JET WILL DEVELOP TONIGHT...BRINGING INCREASINGLY MOIST AND UNSTABLE AIR UP FROM THE SOUTH. THERE IS A CHANCE THAT STRONG THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NEBRASKA...MAINLY SOUTH OF A LINE FROM SEWARD TO NEBRASKA CITY. A FEW OF THESE STORMS COULD CONTAIN LARGE HAIL. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS THE REST OF THE FORECAST AREA TONIGHT...BUT INSTABILITY IS NOT FORECAST TO BE LARGE ENOUGH FOR SEVERE WEATHER TO DEVELOP. ON TUESDAY AND TUESDAY NIGHT A STRONG WARM FRONT WILL LIFT NORTHWARD FROM THE SOUTHERN PLAINS...AND MOVE ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. THE ARRIVAL OF VERY WARM AND UNSTABLE AIR IS LIKELY TO TRIGGER MORE THUNDERSTORMS FROM TUESDAY INTO TUESDAY NIGHT. ONCE AGAIN...THERE WILL BE A CHANCE OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISK. THE FRONT IS FORECAST TO BE IN NORTHERN NEBRASKA OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY. THERE WILL BE A CONTINUED RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT... MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
Local storm report, Aug 19, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
758 PM CDT MON AUG 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM SYRACUSE NE 1 INCH HAIL
08/19/02 OTOE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:29 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| Aug 19, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 30 min |
| Aug 19, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 59 min |
| Aug 19, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 64 min |
| Aug 19, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 43 min |
| Aug 20, 1:27 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 33 min |
| Aug 20, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 32 min |
| Aug 20, 2:05 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 40 min |
| Aug 20, 2:30 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 30 min |
| Aug 20, 2:45 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 45 min |
| Aug 20, 3:05 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| Aug 20, 4:05 AM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 27 min |
| Aug 20, 6:14 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 31 min |
| Aug 20, 6:49 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.